Alert archive / Maine / Coastal Flood Statements in 2016

Coastal Flood Statement 13, NWS Gray, ME

June 6, 2016Cumberland County, York County, Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this coastal flood statement at Jun 6, 2016, 3:26 PM EDT for Cumberland County, York County, Maine; Rockingham County, New Hampshire. It took effect at Jun 6, 2016, 11:00 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2016, 3:26 PM EDT (19:26 UTC)
In effect from
Jun 6, 2016, 11:00 PM EDT
Expired
Jun 7, 2016, 3:00 AM EDT
In force
4 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 64 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2016-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2016-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WHUS41 KGYX 061926
CFWGYX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
326 PM EDT MON JUN 6 2016

...SPLASHOVER AND EROSION POSSIBLE TONIGHT...

.HIGH ASTRONOMICAL TIDES WITH A SLIGHT ONSHORE FLOW MAY PRODUCE
MINOR FLOODING AND SPLASHOVER AROUND THE TIME OF TONIGHTS HIGH
TIDE.

MEZ023-024-NHZ014-070330-
/O.NEW.KGYX.CF.S.0013.160607T0300Z-160607T0700Z/
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
326 PM EDT MON JUN 6 2016

...MINOR SPLASHOVER AND EROSION POSSIBLE AT HIGH TIDE...

* LOCATION... CASCO BAY SOUTHWARD TO SEACOAST NEW HAMPSHIRE
  INCLUDING BACK BAY AREAS. 

* COASTAL FLOODING...MINOR SPLASHOVER AND EROSION IS POSSIBLE. 

* TIMING... AN HOUR OR TWO ON EITHER SIDE OF HIGH TIDE. HIGH TIDE
  IS AT PORTLAND IS AT 1:01 AM EDT

* IMPACTS...MINOR COASTAL FLOODING IS POSSIBLE IN NORMALLY
  SUSCEPTIBLE AREAS...INCLUDING BACK BACYS AND COASTAL ROADS.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this coastal flood statement went out at Jun 6, 3:17 PM EDT, 9 minutes earlier.

Area forecast discussion, Jun 6, 3:17 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Gray ME
317 PM EDT MON JUN 6 2016

.SYNOPSIS...
A cold front will move across the region on Tuesday allowing for
showers and thunderstorms, with a few possibly being severe. An
upper level low will move overhead on Wednesday and allow for
another chance of showers and thunderstorms. Cooler and drier
weather will move into the region Thursday and Friday. A low
pressure system brings a chance of rain over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Currently a nice cumulus field has build in across the land due to
just slight instability in westerly flow in the wake of yesterdays
front. A few wind gusts to 15 to 20 mph are present through
southern New Hampshire. In Maine the sea breeze has moved in
through the midcoast and down to Casco bay with temperatures near
80 inland and near 70 along the coast. Overnight look for winds
to decrease and skies to clear. Only isolated fog is expected as
most regions remain dry enough to prevent widespread fog.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
High impact weather potential: Scattered strong to severe
thunderstorms are possible across southern New Hampshire and
Southwestern Maine Tuesday afternoon.

Tuesday an upper level short wave will approach the region. This
short wave will act as a trigger for convection mid afternoon.
Accompanying the short wave is a jet streak of 120kts. With strong
winds aloft 0-6km shear values exceed 50kts providing ample
support for organized severe convection. The sticking point, as is
often the case, is more the moisture and the instability. Ahead
of the wave surface temperatures will climb to near 80 across
southern portions of the forecast area. Dewpoints, which are
currently in the mid 50s, will hold steady or even rise to near
60 across the south. This will be enough to generate around 1000
J/kg of MLCAPE. Several ensemble and high resolution guidance
suggest a series of severe storms moving through southern New
Hampshire by early afternoon tomorrow. Key to this outcome is
maintaining the heat and limiting any early morning showers...
which has been hinted at to the north of the forecast area.
Showers will need to clear out by mid morning for enough heating
to occur for storm initiation. With wetbulb zero heights remaining
around 9000ft or less hail is possible in any cells that form.
Furthermore damaging winds is also a possibility as mid level dry
air may entrain into any downdrafts. Bottom line is Tuesday has
the potential for a busy afternoon across southern areas.

Tuesday night any storms which formed will die off after sunset.
Skies will remain partly cloudy through to morning limiting fog
formation.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A strong short wave trough will move across northern New England
on Wednesday. With cold temperatures aloft, weak instability will
likely develop and aid in the development of showers and
thunderstorms. A couple of storms may produce small hail.

Fair weather follows in the wake of the short wave for most areas
except for nwly upslope flow regions of NH and the Maine mountains
where upslope rain showers will likely be on and off Wednesday
night into early Friday. Some of the colder model solutions bring
a brief period of snow showers as low as 1500 ft early Thursday
morning.

Thereafter dry and cool weather is expected Friday. However, then
next low pressure system will move our way Saturday, providing a
good chance of rain late Saturday and Saturday night. Cool and
potentially cloudy weather lingers Sunday and Monday with upper
low lingering.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term /through Tuesday Night/...Mainly VFR conditions except at
RKD and AUG where fog may form overnight. Tuesday scattered
thunderstorms may impact MHT CON PSM and PWM.

Long Term...Local MVFR conditions in showers and isolated
thunderstorms likely on Wednesday. VFR for the most part Thursday
and Friday except perhaps for the mountains where lower cigs and
showery weather will be found. MVFR or lower possible by late in
the day Saturday in rain.

&&

.MARINE...
Short Term /through Tuesday/... Dropped the Small Craft advisory
as seas have decreased. Just a few wind gusts to 20mph currently
and those will also diminish overnight.

Long Term...SCA possible Wed night and Thu.

&&

.FIRE WEATHER...
Recent widespread wetting rains, and a continuation of moderate
to high humidity levels and unsettled weather should keep fire
danger low the next few days.

&&

.TIDES/COASTAL FLOODING...
Have issued a Coastal Flood Statement for southwest Maine and New
Hampshire for the high tide that occurs around 1 AM Tuesday
/11.6' MLLW at Portland/. While winds and seas will be generally
weak the 4ft waves and southwesterly flow map be just enough to
cause some minor splashover.
&&

.EQUIPMENT...
NOAA Weather radio station WNG575 broadcasting at 162.525 from Pack
Monadnock mountain in New Hampshire will be off the air through
late Thursday for scheduled maintenance. Listeners should use one
of the following alternate stations:
1. WLX93 162.55 Worcester MA
2. KZZ40 162.45 Deerfield NH
3. WXM68 162.425 Marlboro VT

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Curtis
SHORT TERM...Curtis
LONG TERM...Ekster
Hazardous weather outlook, Jun 6, 3:11 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
311 PM EDT MON JUN 6 2016

MEZ007>009-012>014-018>022-025>028-NHZ001>013-015-071915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-
INTERIOR ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
311 PM EDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ON TUESDAY WITH ISOLATED
STRONG TO SEVERE THUNDERSTORMS POSSIBLE. THE MAIN THREATS WOULD BE
DAMAGING WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ023-024-NHZ014-071915-
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
311 PM EDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MAINE AND SOUTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MINOR COASTAL FLOODING AND SPLASH OVER IS POSSIBLE AROUND THE TIME
OF HIGH TIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ON TUESDAY WITH ISOLATED
STRONG TO SEVERE THUNDERSTORMS POSSIBLE. THE MAIN THREATS WOULD BE
DAMAGING WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-071915-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
311 PM EDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ON TUESDAY WITH ISOLATED
STRONG TO SEVERE THUNDERSTORMS POSSIBLE. THE MAIN THREATS WOULD BE
DAMAGING WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Coastal Flood Statements in Maine, 2016Coastal Flood Statements in New Hampshire, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.